|LETTER TO EDITOR
|Year : 2013 | Volume
| Issue : 4 | Page : 567-568
Post-operative severe hypokalemia mimicking myocardial ischemia
Preet Mohinder Singh, Lokesh Kashyap
Department of Anaesthesia, Post Graduate Institute of Medical Education and Research, Chandigarh, India
|Date of Web Publication||1-Oct-2013|
Preet Mohinder Singh
Department of Anaesthesia, Post Graduate Institute of Medical Education and Research, Chandigarh
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Singh PM, Kashyap L. Post-operative severe hypokalemia mimicking myocardial ischemia. J Anaesthesiol Clin Pharmacol 2013;29:567-8
|How to cite this URL:|
Singh PM, Kashyap L. Post-operative severe hypokalemia mimicking myocardial ischemia. J Anaesthesiol Clin Pharmacol [serial online] 2013 [cited 2019 Apr 20];29:567-8. Available from: http://www.joacp.org/text.asp?2013/29/4/567/119146
Perioperative ST segment depression with tachycardia is often attributed to be of ischemic origin.  It becomes all the more important in patients with diabetes and hypertension where patients stand higher risks of coronary diseases and silent ischemic events. Although, a high index of suspicion should be maintained for ischemia, but the possibility of alternative diagnosis should not be negated without appropriate investigation.
We present a case of 28-year-old female patient with Cushing's syndrome manifesting unexplained painless ST depression with tachycardia post-operatively after an uneventful intra-operative bilateral laparoscopic adrenalectomy. She had no significant medical history until 6 months, when she developed cushingoid features with unexplained weight gain. A diagnosis of Cushing syndrome due to bilateral adrenal hyperplasia was made and subsequently was confirmed radiologically as well as biochemically. She was receiving amlodipine, insulin for hypertension, diabetes, respectively and both conditions were fairly controlled. No history of coronary artery disease (angina, palpitations and diaphoresis) or effort limitation was found. Pre-operatively hemogram, biochemistry (potassium = 3.5 Meq/l) and electrocardiogram (ECG) were unremarkable. Due to prior hypokalemia she was receiving potassium chloride syrup and was continued pre-operatively. She received polyethylene glycol solution for bowel preparation prior to surgery and morning potassium was 3.3 Meq/l. Laporoscopic bilateral adrenalectomy was performed uneventfully. During the surgery, she received hydrocortisone (100 mg, intravenous, after adrenal removal) and normal saline as maintenance fluid. In recovery half-an-hour after surgery, she developed unexplained tachycardia and ST depression [Figure 1]; however, the patient reported no complaints, seemed comfortable with no chest or surgical site pain.
Being diabetic possibility of silent ischemic episode was considered due to associated severe tachycardia (130 beats/min). Quantitative troponin-I was normal suggesting the absence of myocardial ischemia.  Twelve lead ECG showed global ST depression, which is unlikely to be caused by ischemia.  Arterial blood gas showed severe hypokalemia (1.9 Meq/l), lactate of 0.2 mmol/l with all other values well within normal range. In the absence of possibility of ischemia (normal troponin, lactate) global ST depression was attributed to severe hypokalemia. This was further confirmed by normalized ST depression with potassium correction through the central line in next 6-8 h. The probable cause of precipitation of severe hypokalemia in our patient with already potassium on the lower side was multifactorial. Use of bowel preparation is known to cause potassium depletion.  Corticosteroids used during the bilateral adrenalectomy also precipitate hypokalemia by potassium internalization and urinary excretion.  Perioperatively we used glucose insulin neutralizing drip; although, potassium was added to the solution (as per standard regimen), but it is still known to cause hypokalemia due to inter-individual response variability.  Normal saline (avoiding gluconeogenic-ringer lactate) as maintenance fluid can also contribute to hypokalemia.
Hypokalemia is a rare, but well-known cause of ST depression with tachycardia.  Although limb muscle weakness can be associated, it may not however become apparent in a non-ambulatory immediate post-operative patient. Such a global ST depression associated with severe post-operative hypokalemia has not been reported previously. In asymptomatic patients with new onset, unexplained global ST depression in the post-operative period, hypokalemia should be ruled out as many of the above precipitating factors are often present in many surgical patients.
| References|| |
|1.||Singh P, Shah D, Trikha A. Recurrent intraoperative silent ST depression responding to phenylephrine. J Anaesthesiol Clin Pharmacol 2012;28:510-3. |
|2.||Lippi G. Biomarkers of myocardial ischemia in the emergency room: Cardiospecific troponin and beyond. Eur J Intern Med 2013;24:97-9. |
|3.||Boon D, van Goudoever J, Piek JJ, van Montfrans GA. ST segment depression criteria and the prevalence of silent cardiac ischemia in hypertensives. Hypertension 2003;41:476-81. |
|4.||Lichtenstein G. Bowel preparations for colonoscopy: A review. Am J Health Syst Pharm 2009;66:27-3. |
|5.||Fardet L, Kassar A, Cabane J, Flahault A. Corticosteroid-induced adverse events in adults: Frequency, screening and prevention. Drug Saf 2007;30:861-81. |
|6.||Dagogo-Jack S, Alberti KG. Management of diabetes mellitus in surgical patients. Diabetes Spectr 2002;15:44-8. |
|7.||Khalid A, Clerk A, Patel M. Severe ST depression due to hypokalemia mimicking ischaemia. J Assoc Physicians India 2005;53:297. |